Alert archive / Kentucky / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Jackson, KY

May 6, 1999Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 6, 1999, 3:21 AM EDT for Rockcastle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1999, 3:21 AM EDT (07:21 UTC)
Expired
May 6, 1999, 6:10 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 060719
FFWJKL
KYC013-121-125-147-199-203-231-235-061010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEASTERN KENTUCKY
  KNOX COUNTY IN SOUTHEASTERN KENTUCKY
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
  
* UNTIL 610 AM EDT (510 AM CDT)

* AT 300 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN CONTINUE
  TO MOVE SLOWLY NORTHEAST OVER THE CUMBERLAND VALLEY.

* MODERATE RAIN CONTINUE TO FALL IN THE CUMBERLAND VALLEY
  ASSOCIATED WITH A THUNDERSTORM COMPLEX SLOWLY MOVING THROUGH THE
  TENNESSEE VALLEY. DOPPLER RADAR ESTIMATES THAT GENERALLY ONE AND
  A HALF TO TWO AND A HALF INCHES OF RAIN HAS FALLEN IN THE
  AREA SINCE AROUND MIDNIGHT EDT. WESTERN PULASKI COUNTY AND MOST OF
  MCCREARY COUNTY HAVE RECEIVED THE HEAVIEST RAINS. SPOTTERS IN
  PULASKI AND ALSO LAUREL COUNTIES HAVE ALSO REPORTED HIGH RAINFALL
  RATES. ADDITIONAL REPORTS FROM LAW ENFORCEMENT DETAIL PONDING ON
  AREA ROADS ALONG WITH STREAM RISES.

  THE RAIN WILL VERY GRADUALLY TAPER OFF TOWARD DAWN AFTER
  DEPOSITING AS MUCH AS THREE TO FOUR INCHES OVER PARTS OF THE
  CUMBERLAND VALLEY. HIGH WATER PROBLEMS ARE A DISTINCT POSSIBILITY
  IN AREAS PRONE TO FLOODING.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGER OF FLOODING.

bGREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:25 AM EDT, 56 minutes earlier.

Area forecast discussion, May 6, 2:25 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EDT THU MAY 6 1999

NOT A LOT OF TIME FOR DETAILS THIS AM. WE ISSUED A FFA FOR ENTIRE CWA
UNTIL 7 AM THIS MORNING. THIS STILL LOOKS REASONABLE AND PLAN ON
CARRYING IT IN ZONES.

VERY LATEST SAT PIXS AND LOCAL AND RADAR COMPOSITES SHOW LIGHTNING
STRIKES DECR A BIT AND COLD TOPS WARMING JUST A BIT ALSO. STILL PLENTY
OF CONVECTION THOUGH..MOVING INTO W 1/2 OF CWA ATTM WITH SOME PRETTY
HEALTHY 1 HRLY RAIN AMOUNTS. LOOKS LIKE MOST OF THIS EVENT THIS MORNING
WILL BE A RAIN EVENT AND NOT SVR...AS VERY GOOD HVY PCPN DYNAMICS ARE
IN PLACE UNTIL AROUND 12-14Z OR SO THIS A.M.

MODELS AND CROSS SECTIONS INDICATE THAT THIS ROUND OF WX WILL MOVE
THRU AND WEAKEN OVER THE CWA THRU THE AM HOURS. WILL WORD POPS FOR SOME
SHOWERS...FEW TSRA S THIS AM THEN BECOMING PC OR PS BY AFTERNOON...
SIMILAR TO YESTERDAY. THEN PC TONIGHT FOR AWHILE UNTIL THE NEXT
SHORTWAVE GINNS UP THE ATMOSPHERE AND ROTATES AROUND THE BASE OF THE
TROFF OF THE PESKY UPPER LOW. THIS WILL TRIGGER ANOTHER ROUND OF
CONVECTION AROUND 06Z OR SO TONIGHT...BUT DOESNT APPEAR TO BE NEARLY AS
SERIOUS AS THIS MORNINGS ACTIVITY.

LOOKS LIKE CHC POPS CONTINUE THRU ABOUT MIDDAY FRI THEN THAT ACTIVITY
MOVES ON OUT. TIMING A BIT TRICKY ON FRIDAY FOR POPS...PLANNING ON
GOING WITH THE MORNING PERIOD AGAIN THEN PS OR PC IN AFTERNOON.

FOR THE EXTENDED PERIODS...WITH UPPER LOW ONLY SLOWLY MOVING TO ESE...
A FEW WRAP AROUND SHOWERS ARE POSSIBLE SAT AND SUN...PARTICULARLY IN
THE AFTERNOON WITH HEATING...BUT DOESNT LOOK LIKE MUCH. WILL TWEAK THE
EXTENDED TO BE A LITTLE LESS PESSIMISTIC. WILL REMOVE CHC SHRAS ON
MON AS SHRT WAVE RIDGING MOVES IN BEHIND UPPER LOW ACRSS THE AREA.

MOS NUMBERS ARE CLOSE TODAY FOR A CHANGE AND WONT DEVIATE MUCH AT ALL.

WORK ZONES WILL BE ISSUED SHORTLY UNDER AFOS HEADER SDFOZFJKL.
COMMENTS WELCOME.

.JKL...FFA UNTIL 7 AM EDT.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:25 AM EDTSevere Thunderstorm WarningJKLWayne45 min
May 6, 12:44 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Whitley41 min
May 6, 3:21 AM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley3 hr
May 6, 3:21 AM EDTFlash Flood WarningJKLBell, Knox3 hr

Nearby

Flash Flood Warnings in Kentucky, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.